Withdrawal of parenteral phenobarbitone : implications for resource-poor countries

Wilmshurst, J. M. ; Van Toorn, R. ; Newton, C. R. J. C. (2005)

The original publication is available at http://www.samj.org.za

Please cite as follows: Wilmshurst, J.M., Van Toorn, R. & Newton, C.R.J.C. 2005. Withdrawal of parenteral phenobarbitone : implications for resource-poor countries. South African Medical Journal, 95(6):422-423.


Parenteral phenobarbitone is an integral part of the management of status epilepticus, especially in the context of resource-poor countries. It is highly effective at controlling seizures. It is safe, cheap, can be given by rapid intravenous push or intramuscular route, boluses can be repeated, and it is recommended as part of the Advanced Paediatric Life Support guidelines. The proposed alternatives lack efficacy, practicality and/or place the child in status epilepticus at risk of respiratory compromise. The impact of the loss of parenteral phenobarbitone would be increased cardiac complications, lack of early seizure control, prolonged seizures resulting in brain damage and systemic complications. Increased numbers of patients will require artificial ventilation in centres without facilities, and centres with facilities will be unable to cope with the load of ventilated patients because of lack of safe transport systems and bed space.

Please refer to this item in SUNScholar by using the following persistent URL: http://hdl.handle.net/10019.1/7116
This item appears in the following collections: